Michigan, 2008

Damaging Winds in Michigan, September 2, 2008

September 2, 2008 · NWS MQT · 2 events in 2 counties and zones

Severe thunderstorms caused damage over portions of Baraga and Marquette counties on the evening of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms caused damage over portions of Baraga and Marquette counties on the evening of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 2, 3:48 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 2, 3:48 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
448 PM EDT TUE SEP 2 2008

.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL RIDGE OVER
THE ERN GREAT LAKES INTO QUEBEC AND TROF FROM MANITOBA INTO THE NRN
PLAINS RESULTING IN SW FLOW THROUGH THE UPPER MS VALLEY AND WRN
LAKES. AT THE SFC...LOW PRES WAS LOCATED OVER NRN ONTARIO (VCNTY
CYPL) WITH A COLD FRONT TO THE SOUTH THROUGH NE MN AND WRN WI.
SCT/ISOLD SHRA/TSRA HAVE DEVELOPED AHEAD OF THE FRONT ACRS WRN UPPER
MI IN AREA WITH MLCAPE VALUES IN THE 1000-1500 J/KG WHERE CAP HAS
WEAKENED. MORE NMRS SHRA/TSRA WERE MOVING THROUGH NW WI JUST AHEAD
OF THE FRONT IN AREA OF 900-800 MB FGEN.

.SHORT TERM...(TONIGHT AND WEDNESDAY)
EXPECT THE BAND OF SCT/NMRS SHRA/TSRA TO PUSH ACROSS UPPER MI
TONIGHT AS THE FRONT MOVES THROUGH THE AREA. SO...GOING LIKELY POPS
STILL LOOK ON TRACK EVEN THOUGH AREAS OF HEAVIER RAIN (GREATER THAN
A HALF INCH) MAY BE FAIRLY ISOLATED.  SOME WIND GUSTS NEAR SEVERE
VALUES MAY STILL BE POSSIBLE IF LINE SEGMENT OF TSTMS DEVELOP
PERPENDICULAR TO THE MEAN WIND AS WAS OBSERVED THROUGH NW WI EARLIER
THIS AFTERNOON.

MUCH COOLER WEATHER WILL PREVAIL ON WEDNESDAY WITH MAX TEMPS IN THE
60S AS 850 MB TEMPS FALL INTO THE 5C-8C RANGE COMPARED TO VALUES
NEAR 19C TODAY. EVEN THOUGH THERE IS EXTENSIVE LOW CLOUDS OVER ND
AND MN BEHIND THE FRONT...THE NAM REMAINS CONSISTENT IN MOVING THE
LOW LEVEL MOISTURE MAINLY TO THE NE WITH ACYC DIVERGENT LOW LEVEL
FLOW LIKELY KEEPING SCT CU/SC OVER UPPER MI.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

FEW CHANGES WERE MADE TO THE ONGOING FORECAST...POSSIBILITY OF
PATCHY FOG AND/OR FROST WEDNESDAY NIGHT AND FOG THURSDAY NIGHT.

MUCH OF THE AREA WILL REMAIN UNDER THE INFLUENCE OF A 500 MB TROUGH.
THE MAIN QUESTION FOR THIS PERIOD WILL BE HOW FAR NORTH THE INFLUX
OF MOISTURE WILL MAKE IT THURSDAY NIGHT AND FRIDAY.  THE REMNANTS OF
GUSTAV WILL COMBINE WITH THE COLD FRONT CURRENTLY OVER THE TRI-STATE
REGION.  IT IS EXPECTED TO WEAKEN SIGNIFICANTLY AS IT SLIDES NORTH
ALONG THE FRONT AND TO INDIANA BY 12Z FRIDAY.  FORECAST WISE...HAVE
OPTED FOR A CONTINUED SOUTHERN TRACK TO THIS FEATURE...KEEPING MUCH
OF UPPER MICHIGAN DRY.

YET ANOTHER COLD FRONT WILL BE POISED TO MAKE A CROSSING OVER LAKE
SUPERIOR AND UPPER MICHIGAN FOR THE END OF THE UPCOMING WEEKEND.  AS
A RESULT...IT WILL BE HARD TO RULE OUT A CHANCE OF SLIGHT CHANCE OF
PRECIPITATION SATURDAY THROUGH TUESDAY.  HAVE GONE VERY CLOSE TO HPC
GUIDANCE FOR DAYS 4/SATURDAY THROUGH 7/TUESDAY.  THIS WAS MAINLY THE
ECMWF.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

EXPECT GUSTY SOUTH WINDS AGAIN TODAY AHEAD OF AN APPROACHING COLD
FRONT.  AS THE COLD FRONT DRAWS NEAR LATE IN THE DAY...BROUGHT SHRA
INTO KCMX AROUND 21Z AND INTO KSAW BY 00Z. THE SHOWERS SHOULD LAST
ONLY A FEW HOURS WITH A NARROW BAND OF PCPN EXPECTED. WITH ONLY
ISOLD TSRA EXPECTED...ONLY CB CLOUDS MENTIONED FOR NOW TIL
CONFIDENCE IN TSRA IS HIGHER. WINDS WILL SHIFT WRLY BEHIND THE FRONT
AND REMAIN GUSTY AT KCMX WITH FAVORABLE FUNNELING FLOW AND MORE
UNSTABLE CONDITIONS IN COLD ADVECTION REGIME. ALSO INCLUDED A TEMPO
GROUP FOR SOME MVFR CIGS ACCOMPANYING THE SHRA AND IMMEDIATELY
BEHIND THE FRONT.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

SOUTH TO SOUTHWEST WINDS OF 15 TO 25 KT WILL SHIFT ABRUPTLY WEST AND
GUST TO 30 KT AT TIMES TONIGHT BEHIND A COLD FRONTAL PASSAGE.
INCREASINGLY UNSTABLE CONDITIONS COULD ALLOW WAVES TO BRIEFLY BUILD
TO 4 TO 7 FEET LATE TONIGHT AND WEDNESDAY. WINDS WILL DIE OFF WELL
BLO 20 KT LATE WED NIGHT AND GENERALLY STAY THAT WAY INTO SATURDAY
AS HIGH PRESSURE BECOMES ENTRENCHED OVER THE REGION.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...NONE.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.

&&

SHORT TERM...JLB
LONG TERM...KF
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Sep 2, 3:39 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
439 PM EDT TUE SEP 2 2008

MIZ001>005-009>011-084-031200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-SOUTHERN HOUGHTON-
439 PM EDT TUE SEP 2 2008 /339 PM CDT TUE SEP 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE AREA...EXITING FROM
WEST TO EAST TONIGHT.  IN ADDITION TO LIGHTNING AND BRIEF HEAVY
RAIN...SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO
45 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF RIP CURRENTS BETWEEN MARQUETTE AND
GRAND MARAIS WEDNESDAY INTO WEDNESDAY EVENING. SEE THE LATEST
LAKESHORE HAZARD MESSAGE FOR MORE DETAILS.

PATCHY FROST IS POSSIBLE WELL INLAND FROM LAKE SUPERIOR OVER THE
WEST HALF OF UPPER MICHIGAN WEDNESDAY NIGHT.

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-007-012>014-085-031200-
ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
439 PM EDT TUE SEP 2 2008 /339 PM CDT TUE SEP 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL UPPER MICHIGAN
LATE THIS AFTERNOON. IN ADDITION TO LIGHTNING AND BRIEF HEAVY
RAIN...SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO
45 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF RIP CURRENTS BETWEEN MARQUETTE AND
GRAND MARAIS WEDNESDAY INTO WEDNESDAY EVENING. SEE THE LATEST
LAKESHORE HAZARD MESSAGE FOR MORE DETAILS.

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-031200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
439 PM EDT TUE SEP 2 2008 /339 PM CDT TUE SEP 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS LAKE SUPERIOR...ENDING
FROM WEST TO EAST TONIGHT. IN ADDITION TO LIGHTNING AND BRIEF HEAVY
RAIN...SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO
35 KNOTS...PARTICULARLY ACROSS CENTRAL LAKE SUPERIOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY...AND AGAIN SUNDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-031200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
439 PM EDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. IN ADDITION TO LIGHTNING AND
BRIEF HEAVY RAIN...SOME OF THE STRONGER STORMS COULD PRODUCE WIND
GUSTS UP TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

In the hours before

Special weather statement, Sep 2, 1:18 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
218 PM EDT TUE SEP 2 2008

MIZ002-009-021900-
GOGEBIC-ONTONAGON-
218 PM EDT TUE SEP 2 2008

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
300 PM EDT/200 PM CDT/...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARENISCO...OR 27 MILES EAST OF IRONWOOD.
THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  POMEROY LAKE...
  LAKE GOGEBIC STATE PARK...
  MERRIWEATHER...
  BERGLAND...
  EWEN...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MRD
Special weather statement, Sep 2, 4:31 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
531 PM EDT TUE SEP 2 2008

MIZ002-003-009-084-022215-
GOGEBIC-NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON-
531 PM EDT TUE SEP 2 2008

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC...HOUGHTON AND ONTONAGON
COUNTIES UNTIL 615 PM EDT/515 PM CDT/...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
BRUCE CROSSING TO 9 MILES SOUTHWEST OF WATERSMEET...OR ALONG A LINE
EXTENDING FROM 26 MILES SOUTH OF ONTONAGON TO 22 MILES NORTH OF EAGLE
RIVER.  THESE STORMS WERE MOVING NORTHEAST AT 52 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  THOUSAND ISLAND LAKE...
  WATERSMEET...
  PAULDING...
  MASS CITY...
  KENTON...
  BOB LAKE...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MICHELS
Special weather statement, Sep 2, 5:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
600 PM EDT TUE SEP 2 2008

MIZ002-004-009-010-084-022245-
BARAGA-GOGEBIC-IRON-ONTONAGON-SOUTHERN HOUGHTON-
600 PM EDT TUE SEP 2 2008

...SIGNIFICANT WEATHER ALERT FOR BARAGA...GOGEBIC...HOUGHTON...IRON
AND ONTONAGON COUNTIES UNTIL 645 PM EDT/545 PM CDT/...

AT 558 PM EDT/458 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTH OF KENTON TO 6 MILES NORTHEAST OF PHELPS...OR ALONG A LINE
EXTENDING FROM 25 MILES SOUTHEAST OF ONTONAGON TO 15 MILES WEST OF
IRON RIVER.  THESE STORMS WERE MOVING EAST AT 39 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SMOKY LAKE...
  BOB LAKE...
  HAGERMAN LAKE...
  BEECHWOOD...
  STAMBAUGH...
  WATTON...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MICHELS
Special weather statement, Sep 2, 5:29 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
629 PM EDT TUE SEP 2 2008

MIZ004-005-010-011-084-022315-
BARAGA-DICKINSON-IRON-MARQUETTE-SOUTHERN HOUGHTON-
629 PM EDT TUE SEP 2 2008

...SIGNIFICANT WEATHER ALERT FOR BARAGA...DICKINSON...HOUGHTON...IRON
AND MARQUETTE COUNTIES UNTIL 715 PM EDT/615 PM CDT/...

AT 625 PM EDT/525 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SIDNAW
TO IRON RIVER...OR ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF
LANSE TO IRON RIVER.  THESE STORMS WERE MOVING EAST AT 43 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MINERAL HILLS...
  WATTON...
  COVINGTON...
  ALBERTA...
  NED LAKE...
  HERMAN...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baraga

When
September 2, 5:30 PM EST to 5:32 PM EST
Where
Baraga County, Pelkie
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.820, -88.630

The observer reported a tree down near Pelkie.

Thunderstorm Wind, Marquette

When
September 2, 6:18 PM EST to 6:20 PM EST
Where
Marquette County, 2.03 mi WNW of South Republic
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.380, -88.020

Two 4-5 inch diameter spruce trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135079, 135080.